Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 3, NWS Detroit, MI

July 9, 2024Huron County, Saint Clair County, Sanilac County, Michigan

NWS Detroit, MI issued this beach hazards statement at Jul 9, 2024, 9:37 PM EDT for Huron County, Saint Clair County, Sanilac County, Michigan. It took effect at Jul 10, 2024, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2024, 9:37 PM EDT (01:37 UTC)
In effect from
Jul 10, 2024, 8:00 AM EDT
Expired
Jul 10, 2024, 10:00 PM EDT
In force
14 hr
Issued by
NWS Detroit, MI

Counties Huron County, MI, Saint Clair County, MI, Sanilac County, MI

The radar

The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

898 
WHUS43 KDTX 100137
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
937 PM EDT Tue Jul 9 2024

MIZ049-055-063-101415-
/O.NEW.KDTX.BH.S.0003.240710T1200Z-240711T0200Z/
Huron-Sanilac-St. Clair-
937 PM EDT Tue Jul 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Hazardous Swim Conditions on Lake Huron expected.

* WHERE...Huron, Sanilac and St. Clair Counties.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
621 
WHUS43 KDTX 101343
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
943 AM EDT Wed Jul 10 2024

MIZ049-055-063-110200-
/O.CON.KDTX.BH.S.0003.000000T0000Z-240711T0200Z/
Huron-Sanilac-St. Clair-
943 AM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT... Hazardous Swim Conditions on Lake Huron expected.

* WHERE... Huron, Sanilac and St. Clair Counties.

* WHEN... Today through this evening.

* IMPACTS... Strong currents can pull swimmers into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
499 
WHUS43 KDTX 110202
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
1002 PM EDT Wed Jul 10 2024

MIZ049-055-063-110315-
/O.EXP.KDTX.BH.S.0003.000000T0000Z-240711T0200Z/
Huron-Sanilac-St. Clair-
1002 PM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves will steadily subside overnight, therefore, the Beach 
Hazard Statement has been allowed to expire.

$$

KGK

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 8:06 PM EDT, 1 hour 31 minutes earlier. Its key messages:

  • A Flood Watch remains in effect for much of the area from the I-94 corridor north from this evening through Wednesday as the remnants of TD Beryl bring widespread moderate to heavy rainfall to the region.
  • Heaviest rainfall expected to fall after midnight into Wednesday morning.
  • Rain bands pivot daytime Wednesday as the center of Beryl crosses into Ontario. Pivot axis is expected to be roughly a Lexington-Flint-Kalamazoo line which will lead to areas under/near this line likely seeing the highest storm total rainfall.
  • A period of above average temperatures is expected to begin this weekend and continue into early next week.
Area forecast discussion, Jul 9, 8:06 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
806 PM EDT Tue Jul 9 2024

.KEY MESSAGES...

- A Flood Watch remains in effect for much of the area from the I-94
  corridor north from this evening through Wednesday as the remnants
  of TD Beryl bring widespread moderate to heavy rainfall to the
  region.

- Heaviest rainfall expected to fall after midnight into Wednesday
  morning.

- Rain bands pivot daytime Wednesday as the center of Beryl crosses
  into Ontario. Pivot axis is expected to be roughly a
  Lexington-Flint-Kalamazoo line which will lead to areas under/near
  this line likely seeing the highest storm total rainfall.

- A period of above average temperatures is expected to begin this
  weekend and continue into early next week.

&&

.AVIATION...

The clusters of heavier showers have waned throughout the evening
with predominately VFR in place to start this TAF period. Widespread
rainfall will increase into tonight as the remnants of the tropical
system Beryl bring deteriorating conditions by early tomorrow
morning. Expect ceilings to fall down into MVFR and then to IFR
before sunrise with visibilities under areas of heavier rainfall
down to 2SM or less. Heavy rainfall will be the prevailing condition
with a chance for thunderstorms. Targeting a window for
thunderstorms comes with low predictability and will introduce TSRA
when observations give a more clear time frame. Northeast winds will
be gusting to 25-30 knots throughout tomorrow morning and part of
the afternoon as the main surface low arrives over Lake Erie by late
afternoon. Expect conditions to improve slightly during the afternoon
with lingering shower activity into the evening.

For DTW/D21 Convection... Remnants of tropical system Beryl will
dominate the conditions late tonight and tomorrow. There will be
chances for thunderstorms, but confidence in timing and duration is
low. Will adjust the forecast accordingly based on observations
throughout the night and tomorrow morning.

DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms late tonight and tomorrow.

* High for cigs aob 5kft late tonight through tomorrow morning.

&&

.PREV DISCUSSION...
Issued at 325 PM EDT Tue Jul 9 2024

DISCUSSION...

Remnant diffuse frontal boundary that crossed the area overnight
becomes the focal point for the lead arm of deformation from post-
tropical cyclone Beryl this afternoon-evening. While initial
afternoon showers are confined to areas near the state line to
Detroit, this boundary is lifting north toward the M-59 corridor at
time of discussion. This region also coincided with the gradient
between stratocu/cirrus offering a modest differential heating setup
to support a diurnal flareup in (thunder)shower intensities. With PW
values ranging between 1.5-1.8" at this point, a quick accumulation
of an inch or so would be possible within this band. Said
enhancement wanes by ~01Z with the loss of diurnal heating. Broader
synoptic ascent, and associated rain, from Beryl then begins to
expand south to north over all of SE MI through early tonight. Main
surge of attendant tropical moisture arrives after midnight as
PWAT's exceed 2" (which would be near/tying the daily climo max)
resulting moderate to heavy rain into Wednesday morning. This period
is expected to result in the window greatest accumulations where 1-
2" are possible, with some areas potentially approaching 3"
dependent on any embedded convection and overall storm speed.

By late Wednesday morning, Beryl's center will reach the southern
Great Lakes resulting in a pivoting of dominant rain banding over
southern lower MI from more W-E to SW-NE. This carries the main
point of lingering uncertainty which is tied to the exact track the
center takes as this will directly influence the pivot axis and
subsequent axis of heaviest storm total rainfall. Based on morning
model suite, the most favored around for this pivot to occur over is
the I-69 corridor, roughly from Lexington-Flint-Kalamazoo line.
Locales under and along this line (within a county) have the
greatest chance to see near persistent rain, or least the fewest
potential breaks. To the south- Ohio border to Detroit, dry slotting
around the low center likely works in late morning-early afternoon;
which while not offering a full end to rain, will result in more
frequent breaks in between showers. This drying does support however
the generation of several hundred J/kg of MLCAPE which could be
sufficient for a few thunderstorms Wednesday afternoon. Ample
directional shear on the edge of low center, including near 20kts 0-
1km shear, makes this scenario something to monitor as we get
closer. Also worth noting that winds likely increase latter half of
the day Wednesday as Beryl's center slides across the region into
southern Ontario. Gusts up to 25-30mph will be possible mainly north
of I-69, given current favored low track between Detroit-Toledo,
which could result in some power outages due to the wetter soils by
that time.

Low pushes east into Ontario by Wednesday evening though interaction
with a northern stream trough digging out of the Plains still looks
to slow Beryl's departure speed. Expectation is for the NW/rear
flank deformation to linger over most of SE MI (north of roughly I-
94) through Wednesday night. Showers linger over the Thumb the
longest with shower activity not fully winding down until late
morning-early afternoon Thursday.

Overall between this afternoon and Thursday morning, 1 to 3 inches
still are possible across the region with the higher end of that
range most favored towards the Lexington-Flint-Kalamazoo line- these
locales also carry the greatest chance at higher amounts around or
in excess of 4 inches. Flood Watch remains in effect for all
counties, save for Monroe-Lenawee, 11PM tonight through 8PM
Wednesday.

Upper troughing settles over the central Great Lakes Thursday into
Friday keeping highs slightly below normal in the upper 70s to lower
80s. Hotter, humid weather returns by the start of next week as
upper flow turns more zonal allowing the airmass over the Plains to
squeeze eastward into southern MI.

MARINE...

Remnants of hurricane Beryl are bearing down on the region and are
set to produce heavy rainfall through Wednesday. Flow will
strengthen overnight tonight and veer to the northeast. As the low
pressure center tracks northeast into the Great Lakes, it is
expected to strengthen and create a tighter pressure gradient.
Therefore, strong onshore flow up to 25 knots has become a concern.
Gusts to 30 knots will have the ability to mix down as well. Small
Craft Advisories have been issued for all of the nearshore areas for
Lake Huron. Harbor Beach to Port Huron will see the longest duration
for criteria winds, and the advisory is in effect from 8AM Wednesday
through 4PM Thursday. Port Austin to Harbor Beach will have the
advisory from 2PM Wednesday through 4PM Thursday, and Saginaw Bay
will have the advisory run 2PM Wednesday through 10AM Thursday. The
center of the low is set to track over southeast Michigan Wednesday
and strong winds are expected to drop off on Thursday afternoon as
high pressure takes control.

HYDROLOGY...

A Flood Watch remains in for all of southeast Michigan, except for
Monroe and Lenawee counties, from this evening through Wednesday.

Remnants of Beryl work into the area this evening with rain
continuing through the day Wednesday. Band of showers has developed
in advance of said remnants near the I-94 corridor and is lifting
toward the M-59 corridor for this evening. These (thunder)showers
will be capable of a quick inch or so of accumulation.

Heaviest area-wide rainfall expected after midnight tonight into
Wednesday morning. 1 to 2 inches of accumulation is likely with more
localized ares around 3 inches. Center of Beryl is forecast to track
between Detroit-Toledo resulting in a pivot of the more west-east
orientated rain bands to southwest-northeast. Pivot axis looks to be
roughly a Lexington-Flint-Kalamazoo line resulting in these areas,
and areas near (within roughly a county) likely seeing the greatest
storm total accumulations.

Overall between Tuesday afternoon and Thursday morning, all of
southeastern Michigan is expected to receive between 1 to 3 inches
of rain. Higher totals, near or in excess of 4 inches most probable
near that aforementioned L-F-K line.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Wednesday evening for MIZ047>049-053>055-
     060>063-068>070-075-076.

Lake Huron...Small Craft Advisory from 2 PM Wednesday to 10 AM EDT Thursday for
     LHZ421-422.

     Small Craft Advisory from 2 PM Wednesday to 4 PM EDT Thursday for
     LHZ441.

     Small Craft Advisory from 8 AM Wednesday to 4 PM EDT Thursday for
     LHZ442-443.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....AA
DISCUSSION...KDK
MARINE.......BC
HYDROLOGY....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 9, 3:47 PM EDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
347 PM EDT Tue Jul 9 2024

MIZ047>049-053>055-060>063-068>070-075-076-102000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
347 PM EDT Tue Jul 9 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

A Flood Watch goes into effect this evening as moisture in advance
of the remnants of Beryl surge north into the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Flood Watch continues into Wednesday evening as moderate to
heavy rainfall persists over much of the region as what is left of
Beryl tracks into far southeast Michigan and into southern Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-102000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
347 PM EDT Tue Jul 9 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Heavy rainfall will work into the area this evening and tonight as
the remnants of Beryl encroach upon the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to heavy rainfall will then persist through Wednesday into
parts of Wednesday night as Beryl tracks into southeast Michigan and
then on east into southern Ontario.

Stronger winds expected to develop Wednesday on the back edge of
Beryl. Small Craft Advisories are in effect from the Saginaw Bay to
Port Huron nearshore waters Wednesday afternoon through Thursday
morning. See latest marine weather statement for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ082-083-102000-
Lenawee-Monroe-
347 PM EDT Tue Jul 9 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Heavy rainfall will work into the area this evening and tonight as
the remnants of Beryl encroach upon the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to heavy rainfall will linger through daytime Wednesday
though some breaks are likely as Beryl tracks into southeast
Michigan and then on east into southern Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KDK

In the hours before

Local storm report, Jul 9, 7:47 PM EDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
747 PM EDT Tue Jul 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Flood            1 NW Macomb Township    42.68N  82.93W
07/09/2024                   Macomb             MI   Public

            Video of curb to curb flooding on the road of a
            subdivison in Macomb.

0604 PM     Rain             4 N Burton              43.05N  83.62W
07/09/2024  E2.00 inch       Genesee            MI   Trained Spotter

            1.5 hour rainfall total.

0608 PM     Rain             2 S Genesee             43.09N  83.61W
07/09/2024  M2.10 inch       Genesee            MI   Trained Spotter

            1 hour rainfall total.

&&

Event Number DTX2400637
Event Number DTX2400638
Event Number DTX2400639

BC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:20 AM EDTAreal Flood AdvisoryDTXLenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw and 1 more14 hr
Jul 10, 5:41 AM EDTAreal Flood AdvisoryDTXGenesee4 hr
Jul 10, 10:02 AM EDTAreal Flood AdvisoryDTXGenesee, Lapeer, Shiawassee6 hr
Jul 10, 12:10 PM EDTAreal Flood WarningDTXGenesee, Lapeer4 hr
Jul 10, 4:02 PM EDTSmall Craft AdvisoryDTX18 hr
Jul 10, 4:06 PM EDTAreal Flood AdvisoryDTXGenesee, Lapeer4 hr
Jul 10, 7:44 PM EDTRiver Flood WarningDTXGenesee24 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.